Presentation of Acute Pancreatitis After Initiation of Phentermine/Topiramate for Weight Loss: An Adverse Drug Event Case Report

Read full text
Authors: Michelle L. Balli
Cited by: 1
References: 15

Abstract

Background: Risk of acute pancreatitis is possible with several weight management medications including glucagon like peptide-1 receptor agonists. Acute pancreatitis has not been reported with the phentermine/topiramate combination product used as an appetite suppressant for chronic weight management. Summary: A 71-year-old male initiated phentermine/topiramate extended-release capsules for assistance with weight loss. Approximately 4 days after initiation, he presented to the emergency department with sudden mid-epigastric pain, nausea, and vomiting. He was subsequently diagnosed with acute pancreatitis, which was confirmed with imaging. Contributory factors for development of acute pancreatitis were ruled out including gallstones, alcohol intake, and hypertriglyceridemia. The phentermine/topiramate product was discontinued. Symptoms improved within 2 days, and his lipase was within normal limits at discharge. The Naranjo adverse drug reaction score was used to assess causality with a total score of 6, suggesting a probable cause for this adverse drug event. Conclusion: This report describes the presentation of acute pancreatitis shortly after initiation of phentermine/topiramate extended-release capsules for assistance with weight loss. Pancreatitis has not been previously reported with this combination product to the author’s knowledge and impacts future prescribing for alternative agents.

Fields of Study & Subjects

Pharmacology and Obesity Treatment Diabetes Treatment and Management Bariatric Surgery and Outcomes

Publication details

Journal / source
Journal of Pharmacy Practice
Publisher
SAGE Publications
Volume
39
Issue
5
Pages
475–479
Publication date
20 January 2026
Language
EN